Headache / Eye Pressure Without Inflammation?

I've had GCA diagnosed since Jan 2015 and am currently on 20 mg prednisilone, and have generally been ok, apart from a flare up last June when tapering down to 15 mg. However, I've had a low grade headache and a feeling of eye pressure for the last 4-5 days. I had a regular consultant meeting yesterday and reported this; he took a blood sample, and told me that all the markers were normal, and that there was no sign of inflammation. He advised I increased the pred to 25 and arranged to see me in a week. Despite the increased steroid, it's got worse today. Has anybody else experienced this - could it be the steroid? I've every confidence in my consultant, but I wondered if it might be a side effect.

10 Replies

  • Pred can cause some eye discomfort. Have you had your eye pressures checked? Pred can cause raised pressures though it rarely actually causes pain - nevertheless, we should have eye pressures checked annually and a general eye check is always a good thing. In the UK you can get your optician to all things required - you can't in mainland Europe and I have no idea about the US.

  • Thanks, PMRpro. I'm in the UK, and had an eye test about 2 months ago. Everything was normal at that time. I saw the hospital opthalmologist when I was first diagnosed. I'll see how it is tomorrow and maybe see if I can get in touch with the consultant again to arrange another eye check.

  • The optician can usually find anything a bit off - they are very useful and while you have to pay perhaps, you don't have to wait. They will say if an eye appointment at the hospital is necessary.

  • Would suggest you get your eyes tested by optician/ophthamologist - they have all the necessary equipment to check everything. 

    As for your blood samples showing no inflammation, they are not always totally accurate, sometimes the readings lag behind your symptoms. 

    So, for your own peace of mind, and to ensure nothing else is going on, make appointment for eye test. If you explain your situation, hopefully you should get one relatively quickly. 

  • Thanks, DorsetLady. I'll contact the consultant tomorrow if no better. He said that the readings lag could be up to 18 hours, but not 4 days.

  • Good. I had slightly increased pressures when on higher doses of Pred, but never any feelings as you describe. As for your headaches, are you taking anything other than Pred that could be causing them, or have you done anything different that could cause them. Sometimes it the silly little things that cause some stress in your shoulders or neck that then produce a headache. So long as it's not the classic GCA type then it's sometimes difficult to know - but still worrying. 

    Hope you soon get it resolved - whatever it is. 

  • Theoretically perhaps - but some people do not mount the acute inflammatory response at all while still on pred, especially at higher doses.

  • Try this  - spread your fingers throuhg your hair and tug gently, do this all over your scalp.

    Each hair has a little muscle attached to it  - gently tugging releases the pressure on the muscle.

    Hairdressers who are trained in Shiatsu use it when washing your hair.  It helped my when I had low grade headaches with GCA.

  • rfjamieson1,

    I have GCA /PMR. I have been decreasing my Prednisone over the past several months from 40mg. I am also having an IV infusion of Actemra once a month fir the GCA. I have had many different eye symptoms. Most recently, I saw flashing lights, floaters, and shadows in the peripheral vision, and some pain in the temporal areas. I also have glaucoma and small cataracts. I went for an emergency visit for those recent symptoms. After a thorough exam, she said it was probably an ophthalmic migraine.

    I had an ophthalmic migraine years ago, suddenly losing my peripheral vision in both eyes. I had little to no headache. I had never heard of this kind of migraine until then.

    I share this because I was concerned that I was having a GCA flare. Sometimes, we just have to see the optician/ophthamologist to determine what is happening. Especially, when we have GCA. 

    I wish you the best in resolving the puzzling symptoms, and hope you feel better soon.

  • Many, many thanks to all who have responded. I'm very grateful you have taken the time to share advice and your own experience. I had an eye test yesterday and the optician couldn't find anything unusual, save for eye pressures at the upper end of "normal". I still have the background headache and "eye popping" feeling, with very dry eyes, but it is gradually improving. He thought that there might be low level inflammation and that the additional pred may be taking a while to take effect.

    I do wonder whether there is a degree of anxiety driving symptoms, but that doesn't explain why it started in the first place.

    I'm seeing the consultant on Tuesday, so hopefully I'll be wiser then.

You may also like...